Tornadoes · United States · Texas · 2019
Unrated tornado, Eunice to Tulia, Texas, May 7, 2019
From Eunice to Tulia, this Unrated tornado ran 1.5 miles across Swisher County on May 7, 2019, touching down at 5:11 PM CDT and reaching 600 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 7, 2019
- Touchdown
- 5:11 PM CDT (22:11 UTC)
- Lifted
- 5:16 PM CDT (22:16 UTC)
- On the ground
- 5 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 600 yards (549 m)
- Deaths
- 0
- Injuries
- 0
- County
- Swisher County
- Touchdown point
- 34.475, -101.840
- Lift-off point
- 34.496, -101.833
- Record number
- 1905071611-01
What the Weather Service recorded
By 1400 CST on the seventh, another consecutive day of severe weather was underway across the South Plains of West Texas. A dryline mixed into West Texas and stalled around the US Highway 385 corridor. Discrete supercells developed along the entire dryline through the South Plains. Fortunately, many of these thunderstorms did not produce severe hail. The strongest thunderstorm of the day initially developed in Lamb County and slowly moved northeast into Hale and Swisher Counties. Numerous storm chasers observed this storm and documented several tornadoes during its life cycle. The first tornado was observed approximately five miles southwest of Edmonson in Hale County. However, the NWS storm survey team was unable to locate any damage due to its brief duration and lack of damage indicators. Therefore, an EFU rating was assigned. The next tornado was observed several miles southwest of Tulia in Swisher County. Although this multi vortex tornado persisted for several minutes, no damage indicators were impacted, so an EFU rating was assigned to this tornado as well. The third tornado was observed about 4-5 miles northwest of Vigo Park and was the largest of the three. Similar to the other two tornadoes, no damage indicators were found by the NWS storm survey team, so a rating of EFU was assigned. Extremely strong rear flank downdraft winds were observed with this third tornado west of Vigo Park near the intersection of Farm to Market Roads 146 and 2301. A metal barn was partially destroyed and 19 wood transmission lines were snapped. Due to the slow moving nature of these storms, extremely heavy rainfall occurred in central Swisher County which brought an estimated three to six inches of rainfall over a short period of time. A NWS storm survey revealed many paved roads that had four to five feet of water running over the roadway. Several other roads still had mud from nearby fields on the roadway which indicates where water was over the roadway.
A large, multiple vortex tornado was photographed by several storm chasers southwest of Tulia in Swisher County. Despite its size, the NWS survey team did not find any evidence |of damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at May 7, 2:20 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 7, 2:20 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 220 PM CDT Tue May 7 2019 .DISCUSSION... Main focus for this forecast will surround the severe weather chances this afternoon and evening. Deep upper level low is moving through AZ this afternoon with SWRLY flow over the CWA. Quick surface analysis shows the dryline in far eastern NM with a quasi-stationary/cold front straddling the TX/OK Panhandles (just north of the FA). Moisture continues to increase area wide with dewpoints now in the 60Fs. The expectation is that as the day progresses the dryline will push slightly further east into the CWA as the cold front drops further south and a surface low develops in far eastern NM. This will effectively create a triple point near and around our far NW counties. As diurnal heating combines with ample upper level energy provide by the upper level low convection will develop south of the cold front and along the dryline. All severe parameters tell the story of area wide scattered severe weather. In general, guidance continues to show steep lapse rates of 8-9 C/km (thanks to afternoon mid-level cooling), MUCAPES of 2500- 3500 J/kg and Bulk Shear values of ~40-45 kts. This will favor supercell development with all hazards in play. Initial threats will be very large hail, damaging wind gusts and locally heavy rainfall. As the evening progresses the threat for tornados goes up due the increasing low level jet and low level helicity values. The area with maximum tornado threat will be near the position of the front in the far eastern extreme Texas Panhandle. The main uncertainties for this forecast surround the amount of cirrus currently over much of the FA and the eventual placement of the dryline and front. Both of these things could limit convection or convection placement. Tomorrow, will be a down day as as a Pacific front pushes much of the moisture east and SW surface flow advects warmer and drier air into the area. A cold front is progged to move through the FA late Wednesday into early Thursday. This will force any residual moisture south of the area. There is a slight chance that precip could develop along the cold front early Thursday morning. For now we have keep the forecast dry but that could change in later iterations. Friday, another upper level low will develop off the coast of California. This will place us under SWRLY flow and allow for moisture to return to the region, increasing our rain shower and thunderstorm chances late in the weekend into early next week. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 28
Hazardous weather outlook, May 7, 11:23 AM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1123 AM CDT Tue May 7 2019 TXZ021>044-080430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1123 AM CDT Tue May 7 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Widespread severe thunderstorms are expected late this afternoon and evening across the entire region. The greatest risk will occur across the northern Rolling Plains and extreme southern Texas Panhandle. The expected threats this afternoon will be hail to the size of baseballs, wind gusts 70 to 80 mph and isolated tornadoes. In addition, heavy rainfall may cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 7, 4:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT TUE MAY 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 5 N OLTON 34.25N 102.14W
05/07/2019 E1.00 INCH LAMB TX SOCIAL MEDIA
&&
EVENT NUMBER LUB1900337
JLJLocal storm report, May 7, 4:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
432 PM CDT TUE MAY 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TORNADO 7 N HALFWAY 34.29N 101.95W
05/07/2019 HALE TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1900338
JLJLocal storm report, May 7, 4:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT TUE MAY 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL E ROPESVILLE 33.41N 102.15W
05/07/2019 E1.00 INCH HOCKLEY TX PUBLIC
&&
EVENT NUMBER LUB1900339
JLJLocal storm report, May 7, 4:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
456 PM CDT TUE MAY 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 S ROPESVILLE 33.40N 102.15W
05/07/2019 E1.00 INCH HOCKLEY TX PUBLIC
&&
EVENT NUMBER LUB1900340
JLJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
10.2 hours before the tornado, 84 km from the path. May 7, 2019.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -280 J/kg
- Surface CAPE
- 928 J/kg
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Plainview (PVW), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 84 km away, was scanning. The volume nearest the touchdown began at 22:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 7, 2019
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 7 | 3:36 PM CDT | Unrated | Hutchinson, TX | 2.9 | 100 | |||
| May 7 | 4:27 PM CDT | Unrated | Hale, TX | 0.0 | 30 | |||
| May 7 | 4:48 PM CDT | EF0 | Pecos, TX | 2.0 | 200 | |||
| May 7 | 4:49 PM CDT | EF0 | Hutchinson, TX | 0.1 | 30 | |||
| May 7 | 4:50 PM CDT | EF0 | Ochiltree, TX | 0.0 | 20 | |||
| May 7 | 4:00 PM MDT | EF0 | Twin Falls, ID | 1.5 | 10 | |||
| May 7 | 5:16 PM CDT | EF0 | Hutchinson, TX | 5.4 | 50 | |||
| May 7 | 5:56 PM CDT | Unrated | Swisher, TX | 5.3 | 150 | |||
| May 7 | 6:27 PM CDT | EF0 | Armstrong, TX | 11.5 | 100 | |||
| May 7 | 6:56 PM CDT | EF0 | Lipscomb, TX | 0.1 | 20 | |||
| May 7 | 7:25 PM CDT | EF0 | Donley, TX | 1.1 | 73 | |||
| May 7 | 7:35 PM CDT | EF0 | Pecos, TX | 4.1 | 450 | |||
| May 7 | 7:48 PM CDT | EF0 | Donley, TX | 4.2 | 500 | |||
| May 7 | 8:12 PM CDT | Unrated | Beckham, OK | 2.0 | 100 | |||
| May 7 | 8:32 PM CDT | Unrated | Custer, OK | 2.0 | 50 | |||
| May 7 | 10:10 PM CDT | Unrated | Beckham, OK | 0.5 | 30 | |||
| May 7 | 11:19 PM CDT | EF0 | Butler, KS | 1.9 | 100 | |||
| May 7 | 11:23 PM CDT | EF2 | Kiowa, OK | 3.7 | 300 | $75,000 | ||
| May 7 | 11:32 PM CDT | EF2 | Washita, OK | 8.8 | 400 | $120,000 | ||
| May 7 | 11:46 PM CDT | Unrated | Washita, OK | 0.5 | 40 | |||
| May 7 | 11:57 PM CDT | EF1 | Kay, OK | 2.1 | 60 | $25,000 | ||
| May 7 | 12:27 AM CDT | Unrated | Kiowa, OK | 0.5 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.